California, 2006

High Wind in California, December 26 to 27, 2006

December 26 to 27, 2006 · NWS VEF · 4 events in 2 counties and zones

Another strong Pacific low pressure system brought another round of high winds to the Sierra Nevada mountains and the Owens Valley.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another strong Pacific low pressure system brought another round of high winds to the Sierra Nevada mountains and the Owens Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 26, 10:28 AM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 26, 10:28 AM PST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1028 AM PST TUE DEC 26 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM APPROACHING THE COAST TODAY WILL
SPREAD CLOUDS ACROSS THE REGION WITH SNOW BECOMING LIKELY IN THE
SIERRA. THIS STORM SYSTEM WILL MOVE ACROSS CALIFORNIA AND NEVADA
TONIGHT AND WEDNESDAY BRINGING A CHANCE OF RAIN AND MOUNTAIN SNOW
ALONG WITH LOCALLY GUSTY WINDS. HIGHER ELEVATIONS OF THE SIERRA WILL
LIKELY SEE SIGNIFICANT SNOWFALL TONIGHT INTO WEDNESDAY. COOLER
TEMPERATURES AND STRONG NORTHERLY WINDS ARE ON TAP FOR THURSDAY
BEHIND THE STORM SYSTEM.
&&

.UPDATE...NO UPDATED FORECAST WILL BE SENT. WINTER STORM WARNING FOR
THE SIERRA STILL IN EFFECT. STORM NOW IN NORTHERN CALIFORNIA IS A
BIT SLOWER IN ITS SOUTHWARD MOVEMENT THAN ANTICIPATED. HEAVY
SNOWFALL IN SIERRA WILL START A BIT LATTER THAN ANTICIPATED. THE PW
AND QPF AMOUNTS ARE ALSO LESS THAN PREVIOUSLY FORECAST. BELIEVE THE
12 INCHES ARE POSSIBLE STILL AND IN CONJUNCTION WITH 50 MPH OR
GREATER WINDS AT THE PEAKS THE WARNING LOOKS REASONABLE. OTHERWISE
NO CHANGES EXPECTED FROM PREVIOUS FORECAST REASONING.
&&

.PREV DISCUSSION...310 AM PST TUE DEC 26 2006

.SHORT TERM...SOMEWHAT MOIST FLOW AHEAD OF APPROACHING UPPER TROUGH
WILL SPREAD CLOUDS ACROSS THE FORECAST AREA TODAY ALONG WITH A
CHANCE OF RAIN AND HIGH ELEVATION SNOW OVER THE NORTHERN ZONES. SNOW
WILL BECOME LIKELY BY THIS AFTERNOON OVER THE SIERRA WITH SEVERAL
INCHES ACCUMULATION POSSIBLE ABOVE 7500 FEET. WHILE RIDGETOP WINDS
COULD BE PRETTY STRONG OVER THE SIERRA TODAY...PRECIPITATION DRAG
SHOULD HELP LIMIT SPEEDS AND DO NOT EXPECT A DOWNSLOPE WIND EVENT.
MODELS PRETTY CONSISTENT WITH BRINGING THE TROUGH INTO CA TONIGHT
AND TO THE UT/NV BORDER WEDNESDAY. BETTER DYNAMICS WITH A CONTINUED
MOIST FLOW WILL LEAD TO HEAVY SNOW OVER THE SIERRA TONIGHT INTO
WEDNESDAY AND COMBINED WITH GUSTY WINDS WILL LEAD TO WINTER STORM
WARNING CONDITIONS. UPGRADED THE WATCH TO A WINTER STORM WARNING.
OTHERWISE LOOKING AT A CHANCE OF RAIN AND SNOW SHOWERS FOR NEARLY
THE ENTIRE FORECAST AREA BY EARLY WEDNESDAY AS THE TROUGH MOVES EAST
INTO THE AREA. LOCALLY GUSTY WEST TO SOUTHWEST WINDS CAN BE EXPECTED
TONIGHT AND WEDNESDAY AND WESTERN SAN BERNARDINO COUNTY MAY WELL
MEET ADVISORY CRITERIA WEDNESDAY AFTERNOON. BASED ON MODEL
QPF...PRECIPITATION AMOUNTS OUTSIDE OF THE SIERRA DO NOT LOOK TO BE
SIGNIFICANT. TROUGH BECOMES A CLOSED LOW WEDNESDAY NIGHT AS IT MOVES
TO THE FOUR CORNERS REGION. PRECIPITATION CHANCES WILL LINGER OVER
THE EASTERN PORTION OF THE FORECAST AREA WHILE WINDS SHIFT AROUND TO
A NORTHERLY DIRECTION AND BECOME GUSTY. DRY AIR MASS MOVES IN
THURSDAY AND THURSDAY NIGHT WITH NORTHERLY GRADIENT INCREASING.
CURRENT MODEL TRENDS INDICATE PROBABLE ADVISORY CRITERIA WINDS THESE
PERIODS AND WILL NEED TO BE MONITORED FOR HEADLINES LATER SHIFTS.

.LONG TERM...RIDGING WILL BRING MOSTLY SUNNY AND DRY CONDITIONS TO
THE AREA FRIDAY AND SATURDAY. TEMPERATURES ARE EXPECTED TO REMAIN ON
THE COOL SIDE BOTH DAYS ESPECIALLY IN THE VALLEYS DUE TO THE
NORTHERLY WINDS ON FRIDAY AND LACK OF MIXING SATURDAY. THE WINDS ON
FRIDAY WILL BE STRONGEST DURING THE MORNING HOURS BEFORE SURFACE
GRADIENTS WEAKEN. THE RIDGE IS FORECAST TO FLATTEN ON SUNDAY AS A
WEAK PACIFIC STORM APPROACHES THE WEST COAST. MODELS BRING THIS
SYSTEM ACROSS THE CWA MONDAY POSSIBLY PRODUCING A FEW SHOWERS OVER
THE NORTHERN ZONE MOUNTAINS. IT IS LIMITED IN MOISTURE AND ONLY
LIGHT QPF IS EXPECTED WHERE SHOWERS FORM.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...
BIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...WINTER STORM WARNING CA519 TUESDAY 6 PM TO WEDNESDAY NOON.

JACQUES/HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 26, 5:08 AM PST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 AM PST TUE DEC 26 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-270415-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
508 AM PST TUE DEC 26 2006 /608 AM MST TUE DEC 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BECOME LIKELY IN THE HIGHER ELEVATIONS OF THE SIERRA
THIS AFTERNOON WITH HEAVY SNOW DEVELOPING THIS EVENING AND
CONTINUING OVERNIGHT. A WINTER STORM WARNING IS IN EFFECT TONIGHT
INTO WEDNESDAY FOR THE SIERRA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY SNOW IS STILL POSSIBLE WEDNESDAY MORNING OVER THE SIERRA
WHILE THE REMAINDER OF THE REGION WILL SEE A CHANCE OF RAIN AND
SNOW WEDNESDAY INTO WEDNESDAY NIGHT. COOLER TEMPERATURES AND
STRONG NORTHERLY WINDS WILL DEVELOP BEHIND THE STORM SYSTEM
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Eastern Sierra Slopes of Inyo County

When
December 26, 2:11 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
COOP Observer
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

Occurred at Aspendell.

High Wind, Owens Valley

When
December 26, 2:45 PM PST
Where
Owens Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A gust to 60 mph was measured 4 miles NW of Independence.

High Wind, Owens Valley

When
December 26, 5:41 PM PST
Where
Owens Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Occurred at Bishop.

High Wind, Eastern Sierra Slopes of Inyo County

When
December 27, 2:17 AM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
COOP Observer
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

Occurred at Aspendell.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4787, 4797, 4806, 4814.